"We had previously shown that ultraviolet light has an effect on mood that tanners value," said Mandeep Kaur, M.D., lead author of the study. "Now, in this small study, we've shown that some tanners actually experience withdrawal symptoms when the 'feel-good' chemicals are blocked."

The research involved eight frequent tanners and eight infrequent tanners. Frequent tanners were those who tan eight to 15 times a month, or more than necessary to maintain a tan. Infrequent tanners were those who use tanning beds no more than 12 times a year. It was designed to test the hypothesis that exposure to ultraviolet light may produce endorphins, which could play a role in tanning behaviour.

Half of tanners were given an inactive drug and half were given a drug to block the effects endorphins and other opioids, which include narcotics such as morphine. Participants then tanned in both a bed using UV light and a non-UV bed.

At higher doses of the opioid-blocking medication, frequent tanners showed a reduced preference for UV tanning. And, four of the eight frequent tanners reported nausea or jitteriness. None of the infrequent tanners who took the drug reported these symptoms.

"The finding was unexpected and is consistent with the hypothesis that frequent tanning may be driven in part by a mild dependence on opioids, most likely endorphins," said Steven Feldman, M.D., Ph.D., senior researcher and a professor of dermatology. "The nausea and jitteriness induced by the medication are consistent with symptoms of mild opiate withdrawal."

The researchers said that while the study is small, it supports the hypothesis that tanning behaviour may be driven by endorphins in much the same way that the so-called "runner's high" helps to motivate runners.

MEDICA.de; Source: Wake Forest University Baptist Medical Center